Alert archive / Kansas / Tornado Warnings in 1998
Tornado Warning 30, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Jun 18, 1998, 4:05 PM CDT for Bourbon County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 4:05 PM CDT (21:05 UTC)
- Expired
- Jun 18, 1998, 4:55 PM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Bourbon County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:15 PM CDT | Thunderstorm Wind 58 | Ft Scott Arpt, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1617 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
198 WFUS1 KSGF 182106 RRA TORSGF KSC011-182155- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 405 PM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * TORNADO WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS * UNTIL 455 PM CDT * AT 404 PM DOPPLER RADAR INDICATED A DEVELOPING TORNADO 10 WEST OF FORT SCOTT NEAR REDFIELD. THIS STORM WAS MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... MARMATON BY 410 PM FORT SCOTT BY 425 PM THIS IS A DANGEROUS SITUATION. MOVE QUICKLY TO A DESIGNATED SHELTER...BASEMENT...OR INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR BUILDING. MS/WM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:00 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 18, 3:00 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 PM CDT THU JUN 18 1998 WORKING HARD ON RADAR WITH NUMEROUS VERY STRONG TO SEVERE THUNDERSTORMS PROMPTING WARNINGS. SURFACE PLOT AND SATELLITE CONFIRM POSITION OF FRONT AT 19Z TO BE LOCATED FROM KANSAS CITY TO OKLAHOMA CITY. STRONGEST DYNAMICS APPEAR TO BE FROM WEST CENTRAL MISSOURI TO THE NORTH NORTHEAST. MODELS START IN GOOD AGREEMENT BUT ONCE AGAIN THE ETA MOVES THE SYSTEM TOO FAST TO THE NORTH WITH THE COLD FRONT PUSHING TOO FAR SOUTH. NGM MORE REASONABLE WITH THE SURFACE FRONT PUSHING THROUGH THE OZARKS BY 3 AM AND STALLING ACROSS NORTHERN ARKANSAS. RUC MODEL CONFIRMS TIMING OF NGM WITH RETURNING SHOWERS AND THUNDERSTORMS SAT PM ALONG THE MO/AR BORDER ESPECIALLY IN EXTREME SW MO. WITH STRONGEST STORMS MOVING NORTH ON STRONG SW 85H JET LOOK FOR ONLY SCT ACTIVITY LATE TONIGHT SOUTH OF I-44. OTHERWISE...CLEARING AND COOL IN THE MORNING WITH ENOUGH SUNSHINE ON FRIDAY TO WARM UP TO AROUND 90 FOR ALL BUT SOUTH CENTRAL. SOUTH CENTRAL SHOULD KEEP ENOUGH CLOUD COVER TONIGHT TO KEEP LOWS IN THE LOWER 70S WITH HIGHS ON FRI IN THE LOWER 90S. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES) JLN/SE KS/SGF...40 PERCENT CHANCE OF THUNDERSTORMS...SOME MAY BE SEVERE. LOW IN THE UPPER 60S. SOUTHWEST WIND 10 TO 15 MPH. AIZ/VIH...SCATTERED SHOWERS AND THUNDERSTORMS...ENDING SHORTLY AFTER MIDNIGHT. LOW IN THE MID 60S. SOUTHWEST WIND 10 TO 20 MPH. UNO/BORDER COUNTIES WITH AR...30 PERCENT CHANCE FOR THUNDERSTORMS WITH DECREASING CLOUDS TOWARDS DAYBREAK. LOWS AROUND 70. SOUTHWEST WIND 10 TO 15 MPH. CCF SGF UB 068/089 070/092 070 22522 JLN UB 067/090 071/094 071 22512 @ DUSTY
In the hours before
Local storm report, Jun 18, 12:24 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1224 PM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 AM WARSAW MO 1 INCH HAIL
06/18/98 BENTON
0730 AM 6 SE WARSAW MO 60 MPH TSTM GUST
06/18/98 BENTON SEVERAL TREES UPROOTED.
REPORTED BY SHERIFF
0743 AM 4 W LINCOLN MO 1 INCH HAIL
06/18/98 BENTON
0850 AM NEOSHO MO .75 INCH HAIL
06/18/98 NEWTON
0935 AM PIERCE CITY MO .75 INCH HAIL
06/18/98 LAWRENCE
1015 AM LAKEVIEW HGT MO 2 INCH HAIL
06/18/98 BENTON
1025 AM STOVER MO .75 INCH HAIL
06/18/98 MORGAN
1143 AM CASSVILLE MO .75 INCH HAIL
06/18/98 BARRYSpecial weather statement, Jun 18, 12:41 PM CDT, 3 hours 24 minutes before
MOZ055>056-066>068-077>079-088>090-094-182345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1241 PM CDT THU JUN 18 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR THE FOLLOWING COUNTIES... BARTON COUNTY MO BENTON COUNTY MO CEDAR COUNTY MO DADE COUNTY MO GREENE COUNTY MO HICKORY COUNTY MO JASPER COUNTY MO LAWRENCE COUNTY MO MORGAN COUNTY MO POLK COUNTY MO ST. CLAIR COUNTY MO VERNON COUNTY MO WARM MOIST AIR MOVING NORTHWARD INTO WESTERN MISSOURI AHEAD OF A COLD FRONT IS EXPECTED TO RESULT IN THE REDEVELOPMENT OF SEVERE STORMS THIS AFTERNOON. THE SEVERE THUNDERSTORM WATCH INCLUDES AREAS NORTH OF A COLUMBUS TO JOPLIN TO SPRINGFIELD LINE AND WEST OF A SPRINGFIELD TO TUSCUMBIA LINE. THIS INCLUDES THE SPRINGFIELD...JOPLIN...NEVADA... PITTSBURG AND FT SCOTT AREAS. LARGE HAIL...STRONG GUSTY WINDS AND VERY HEAVY DOWNPOURS WILL BE POSSIBLE WITH STORMS THROUGHOUT THE AFTERNOON. RUNNELS
Special weather statement, Jun 18, 12:41 PM CDT, 3 hours 24 minutes before
MOZ055>056-066>068-077>079-088>090-094-182345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1241 PM CDT THU JUN 18 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR THE FOLLOWING COUNTIES... BARTON COUNTY MO BENTON COUNTY MO CEDAR COUNTY MO DADE COUNTY MO GREENE COUNTY MO HICKORY COUNTY MO JASPER COUNTY MO LAWRENCE COUNTY MO MORGAN COUNTY MO POLK COUNTY MO ST. CLAIR COUNTY MO VERNON COUNTY MO WARM MOIST AIR MOVING NORTHWARD INTO WESTERN MISSOURI AHEAD OF A COLD FRONT IS EXPECTED TO RESULT IN THE REDEVELOPMENT OF SEVERE STORMS THIS AFTERNOON. THE SEVERE THUNDERSTORM WATCH INCLUDES AREAS NORTH OF A COLUMBUS TO JOPLIN TO SPRINGFIELD LINE AND WEST OF A SPRINGFIELD TO TUSCUMBIA LINE. THIS INCLUDES THE SPRINGFIELD...JOPLIN...NEVADA... PITTSBURG AND FT SCOTT AREAS. LARGE HAIL...STRONG GUSTY WINDS AND VERY HEAVY DOWNPOURS WILL BE POSSIBLE WITH STORMS THROUGHOUT THE AFTERNOON. RUNNELS
Special weather statement, Jun 18, 1:00 PM CDT, 3 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU JUN 18 1998 ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS AND WEST CENTRAL TO CENTRAL MISSOURI THIS AFTERNOON AND EVENING... THE STRONGEST STORMS CONTINUE TO DEVELOP AND MOVE THROUGH CENTRAL MISSOURI. HOWEVER...STRONG STORMS HAVE REDEVELOPED IN SOUTHWESTERN MISSOURI AND WERE MOVING THROUGH THE SPRINGFIELD TO MARSHFIELD AREA. THESE STORMS SHOULD MOVE TOWARD THE LEBANON TO TUSCUMBIA AREA. THESE STORMS HAVE A HISTORY OF SMALL HAIL AND GUSTY WINDS. THE AREAL COVERAGE AND INTENSITY OF THESE STORMS HAVE DECREASED SINCE THIS MORNING. EXPECT THESE STORMS TO BUILD AS THEY MOVE INTO CENTRAL MISSOURI WITH LARGE HAIL AND DAMAGING WINDS. OTHER STORMS SHOULD DEVELOP AND MOVE THROUGH THE OZARKS...GENERALLY EAST OF A GALENA TO SPRINGFIELD TO CAMDENTON LINE. THIS AFTERNOON THE FRONTAL BOUNDARY IN EASTERN KANSAS WILL MOVE EAST INTO SOUTHWEST MISSOURI. WITH THE STRONG MOISTURE CONVERVENGE AND FRONTAL LIFT MOVING INTO THE ALREADY UNSTABLE AIR...EXPECT SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS TO PROGRESS FROM EASTERN KANSAS THROUGH THE OZARKS. MOST OF THE ACTIVITY SHOULD END AFTER MIDNIGHT WITH GRADUALLY CLEARING SKIES. SPOTTERS AND EMERGENCY MANAGERS SHOULD STAY TUNED FOR FURTHER UPDATES. DUSTY
Special weather statement, Jun 18, 4:05 PM CDT, 0 minutes before
MOZ093-095-101>104-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 405 PM CDT THU JUN 18 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING COUNTIES... BARRY COUNTY MO CHRISTIAN COUNTY MO MCDONALD COUNTY MO NEWTON COUNTY MO STONE COUNTY MO TANEY COUNTY MO THE TRAILING EDGE OF THE COLD FRONT WAS TRACKING ACROSS SOUTHEAST KANSAS AND MOVING INTO SOUTHEAST MISSOURI. THE AIR AHEAD OF THE FRONT IS VERY MOIST AND UNSTABLE WITH THE FRONTAL LIFT BEING ENOUGH IMPETUS TO LIFT THAT MOIST AIR INTO STRONG TO SEVERE THUNDERSTORMS. THE SEVERE THUNDERSTORM WATCH INCLUDES EXTREME SOUTHWEST MISSOURI GENERALLY WEST OF A LINE FROM OZARK TO FORSYTH. THIS INCLUDES THE CITIES OF BRANSON...GALENA...CASSVILLE AND NEOSHO. LARGE HAIL...STRONG GUSTY WINDS...VERY HEAVY RAINFALL AND POSSIBLE TORNADOES WILL BE POSSIBLE WITH THE STORMS. DUSTY
Special weather statement, Jun 18, 4:05 PM CDT, 0 minutes before
MOZ093-095-101>104-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 405 PM CDT THU JUN 18 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING COUNTIES... BARRY COUNTY MO CHRISTIAN COUNTY MO MCDONALD COUNTY MO NEWTON COUNTY MO STONE COUNTY MO TANEY COUNTY MO THE TRAILING EDGE OF THE COLD FRONT WAS TRACKING ACROSS SOUTHEAST KANSAS AND MOVING INTO SOUTHEAST MISSOURI. THE AIR AHEAD OF THE FRONT IS VERY MOIST AND UNSTABLE WITH THE FRONTAL LIFT BEING ENOUGH IMPETUS TO LIFT THAT MOIST AIR INTO STRONG TO SEVERE THUNDERSTORMS. THE SEVERE THUNDERSTORM WATCH INCLUDES EXTREME SOUTHWEST MISSOURI GENERALLY WEST OF A LINE FROM OZARK TO FORSYTH. THIS INCLUDES THE CITIES OF BRANSON...GALENA...CASSVILLE AND NEOSHO. LARGE HAIL...STRONG GUSTY WINDS...VERY HEAVY RAINFALL AND POSSIBLE TORNADOES WILL BE POSSIBLE WITH THE STORMS. DUSTY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:36 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 64 min |
| Jun 18, 4:32 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 63 min |
Nearby
Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.